Minnesota, 2015

Heavy Snow in Minnesota, January 2 to 3, 2015

January 2 to 3, 2015 · NWS DLH · 2 events in 2 counties and zones

A Canadian low pressure area moved through the Northern Plains into the Upper Midwest. The low gradually slowed down and phased with a prominent low from the Southern Plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A Canadian low pressure area moved through the Northern Plains into the Upper Midwest. The low gradually slowed down and phased with a prominent low from the Southern Plains. The low pressure area brought heavy snowfall of about 8 to nearly a foot to parts of far northern Minnesota, including Koochiching County and northern St. Louis County. International Falls had about 11.5, and a Kabetogama observer reported over 10 while Cook and Orr each recorded almost 8 inches of snowfall. .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 2, 6:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 2, 6:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
653 PM CST FRI JAN 2 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 330 PM CST FRI JAN 2 2015

LINGERING LIGHT SNOW/FREEZING DRIZZLE WILL CONTINUE TO AFFECT
PORTIONS OF THE ARROWHEAD AND NORTHWEST WISCONSIN THROUGH EARLY
EVENING. ADDITIONAL ACCUMULATION SHOULD BE LIGHT...GENERALLY LESS
THAN ONE-QUARTER INCH. FOCUS THEN SHIFTS TO THE APPROACHING
CLIPPER SYSTEM. FORECAST IS MAINLY ON TRACK AND GUIDANCE MEMBERS
SEEM TO BE IN REASONABLE AGREEMENT IN THE SHORT-TERM. SNOW HAS
ALREADY BEGUN IN FAR NORTHEASTERN NORTH DAKOTA AND WILL QUICKLY
SPREAD EAST INTO KOOCHICHING AND NORTHERN ITASCA COUNTIES BY EARLY
EVENING. SNOW WILL RAPIDLY SPREAD EASTWARD ACROSS THE ARROWHEAD BY
MIDNIGHT.

THE PERIOD OF HEAVIEST SNOWFALL REMAINS UNCHANGED...FROM
MIDNIGHT TO NOON SATURDAY IN THE WEST...AND FROM 3 AM UNTIL 3 PM
SATURDAY FOR THE ARROWHEAD. SNOW TOTALS KOOCHICHING AND NORTHERN
ST. LOUIS COUNTIES WILL RANGE FROM 6 TO 11 INCHES THROUGH SATURDAY
AFTERNOON. THERE WILL BE A FAIRLY TIGHT GRADIENT OF SNOWFALL
ACROSS THE ADVISORY AREA WITH 6 INCHES EXPECTED FOR NORTHERN
ITASCA AND NORTHERN PORTIONS OF CENTRAL ST. LOUIS COUNTY...AND
LESS THAN THREE INCHES IN CENTRAL CASS...SOUTHERN PORTIONS OF
CENTRAL ST. LOUIS...AND SOUTHERN ITASCA COUNTIES. SNOWFALL IN THE
ARROWHEAD MAY BENEFIT FROM LAKE ENHANCEMENT...WHICH COULD PUSH
ACCUMULATION IN THE BORDERLANDS TO WARNING CRITERIA. AT THIS
TIME...GIVEN LINGERING UNCERTAINTY IN THE AMOUNT OF LAKE
ENHANCEMENT...OPTED FOR AN ADVISORY FOR NOW.

SNOW WILL STRUGGLE TO ADVANCE SOUTH OF THE ADVISORIES ON SATURDAY
AS DRIER IS PULLED NORTH DURING THE MORNING HOURS. THE LOW WILL
PIVOT AND MOVE NORTHEASTWARD OUT OF THE AREA ON SATURDAY AFTERNOON
BRINGING A BAND OF LIGHT TO MODERATE SNOW INTO THE REMAINDER OF
THE CWA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 330 PM CST FRI JAN 2 2015

THE MAIN CONCERNS IN THE EXTENDED PERIOD WILL BE FOCUSED AROUND THE
POTENTIAL FOR LINGERING SNOW IN WI ON SUNDAY...A QUICK 1 TO 3 INCHES
OF SNOW OVER THE SOUTH MON NIGHT...AND PERIODS OF VERY COLD
TEMPERATURES AND DANGEROUSLY LOW WIND CHILL VALUES SAT
NIGHT...MONDAY AND WEDNESDAY. WIND CHILL ADVISORIES AND/OR WARNINGS
WILL LIKELY BE NEEDED...WITH THE COLDEST TEMPS OCCURRING AT NIGHT.

SNOW SHOWERS ALONG AN UPPER LEVEL TROUGH AND FORCED BY A BAND OF MID
LEVEL F-GEN WILL CONTINUE TO LINGER ACROSS THE ERN HALF OF THE
FORECAST AREA SAT NIGHT INTO SUN MORNING AS THE SYSTEM EXITS TO THE
EAST. A VERY COLD AIR MASS WILL BE DRAWN SWD BEHIND THE SYSTEM
ACROSS A RELATIVELY WARM WRN LAKE SUPERIOR AND HELP ENHANCE THE
POTENTIAL FOR LIGHT ACCUMULATING SNOW ALONG THE SOUTH SHORE AND INTO
PORTIONS OF NRN WI SUN MORNING. 850MB TEMPS ROUGHLY -18 TO -20 DEG C
WILL COMBINE WITH LAKE SFC TEMPS AROUND +2 DEG C TO PRODUCE
FAVORABLY STEEP LOW LEVEL LAPSE RATES FOR WEAK CONVECTIVE
DEVELOPMENT. THERE WILL LIKELY BE A SHORT WINDOW OF OPPORTUNITY FOR
THIS ENHANCEMENT ON SUNDAY AS THE WIND FIELD IS EXPECTED TO BACK TO
THE WEST INTO THE AFTERNOON. THE COLD AIR MOVING IN FROM THE NORTH
WILL COMBINE WITH GUSTY N/NW WINDS OVER NE MN TO PRODUCE DANGEROUSLY
LOW WIND CHILL VALUES. THIS ARCTIC AIR MASS WILL CONTINUE TO SETTLE
IN ACROSS THE REGION DURING THE DAY MONDAY WITH DRY CONDITIONS AND
TEMPERATURES ONLY INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO. SOME
OF THE LOWEST WIND CHILL READINGS ARE POSSIBLE MON MORNING INTO THE
-30 TO -50 DEG F RANGE. THE NEXT LOW PRESSURE SYSTEM WILL MOVE IN
FROM THE DAKOTAS THROUGH CENTRAL MN MON NIGHT AND TUE MORNING WITH A
QUICK ROUND OF 1 TO 3 INCHES SOUTH OF HIGHWAY 2. THIS SYSTEM WILL
EXIT TO THE EAST AND ALSO DRAW DOWN ANOTHER ROUND OF ARCTIC-TYPE
TEMPERATURES ACROSS THE REGION THROUGH THE MIDDLE OF THE WEEK. TUE
NIGHT THROUGH WED NIGHT WILL SEE TEMPERATURES IN THE SINGLE
DIGITS/TEENS BELOW ZERO...AND SOME LOCATIONS REACHING INTO THE -20
DEG F RANGE OR LOWER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 651 PM CST FRI JAN 2 2015

MAINLY IFR TO MVFR CIGS THIS EVENING AT TAF SITES WITH CIGS/VSBYS DROPPING
TO IFR-LIFR IN SNOW AT INL TOWARD MIDNIGHT. OTHERWISE...CIGS WILL
REMAIN IFR-MVFR THROUGH THE FORECAST PERIOD WITH IMPROVEMENT AT
BRD SATURDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  17  26 -11  -8 /  40  90  40   0
INL   9  13 -25 -16 / 100 100  10   0
BRD  19  24 -13  -7 /  20  80  20   0
HYR  16  28  -3  -3 /  10  70  80  10
ASX  18  28   1   1 /  20  80  90  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR MNZ018-019-
     025-026.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST SATURDAY NIGHT FOR
     MNZ012-020-021.

     WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR MNZ010-011.

WI...NONE.
LS...NONE.
&&

SHORT TERM...HUYCK/MELDE
LONG TERM...BJT
AVIATION...STEWART
Hazardous weather outlook, Jan 2, 3:27 PM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
327 PM CST FRI JAN 2 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
327 PM CST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW...HEAVY ALONG THE INTERNATIONAL BORDER...WILL MOVE INTO THE
AREA FROM WEST TO EAST TONIGHT. THE GREATEST SNOWFALL AMOUNTS ARE
STILL EXPECTED TO OCCUR FROM INTERNATIONAL FALLS TO ORR...TO ELY.
SNOW AMOUNTS OVER FAR SOUTHERN AREAS FROM THE BRAINERD LAKES
ACROSS NORTHWEST WISCONSIN WILL BE MINIMAL TONIGHT. VARIOUS
WARNINGS AND ADVISORIES ARE IN EFFECT FOR NORTHERN MINNESOTA
TONIGHT INTO SATURDAY EVENING. SEE THE FORECAST AND WINTER
WEATHER MESSAGES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE SATURDAY AND IMPACT MUCH OF THE NORTHLAND.
EXPECT THE SNOW TO DIMINISH FROM WEST TO EAST SATURDAY NIGHT. THE
HEAVIEST SNOW WILL OCCUR OVER FAR NORTHERN MINNESOTA. TOTAL SNOWFALL
WILL RANGE FROM 7 TO 11 INCHES AROUND INTERNATIONAL FALLS...TO 1
TO 2 INCHES FROM THE BRAINERD LAKES EAT INTO HAYWARD AND PARK
FALLS. SEE THE FORECAST AND WINTER WEATHER MESSAGES FOR MORE
DETAILS.

A STRONG COLD FRONT WILL MOVE THROUGH THE NORTHLAND SATURDAY
AFTERNOON INTO SATURDAY NIGHT. THIS FRONT WILL USHER IN VERY COLD
AIR AND WHEN COMBINED WITH THE WIND...CREATE DANGEROUS WIND
CHILLS AT TIMES SATURDAY NIGHT INTO WEDNESDAY.  WIND CHILL
WARNINGS AND ADVISORIES WILL LIKELY BE NEEDED FOR PORTIONS OF THE
NORTHLAND SATURDAY NIGHT INTO NEXT WEEK.

A QUICK MOVING CLIPPER MAY BRING A FEW INCHES OF SNOW MONDAY NIGHT
INTO TUESDAY MORNING...MAINLY SOUTH OF HIGHWAY TWO.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE REQUESTED TO CALL THEIR REPORTS TO THE
NATIONAL WEATHER SERVICE LATE TONIGHT THROUGH SATURDAY EVENING.

LSZ121-140>148-031130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
327 PM CST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY NORTH TO NORTHWEST WINDS WILL DEVELOP SATURDAY
NIGHT...CAUSING WAVES TO BUILD AND RESULTING IN HAZARDOUS CONDITIONS
THROUGH SUNDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jan 2, 3:31 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
331 PM CST FRI JAN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     SNOW             LUTSEN                  47.64N 90.71W
01/02/2015  M1.0 INCH        COOK               MN   TRAINED SPOTTER

&&

BTENTING
Local storm report, Jan 2, 4:10 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
410 PM CST FRI JAN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     SNOW             ELY                     47.91N 91.85W
01/02/2015  M1.1 INCH        ST. LOUIS          MN   TRAINED SPOTTER

            24 HOUR TOTAL

&&

KK
Local storm report, Jan 2, 6:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
630 PM CST FRI JAN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             BEAVER BAY              47.26N 91.30W
01/02/2015  M1.3 INCH        LAKE               MN   TRAINED SPOTTER

            SNOWFALL FROM 1130 AM THROUGH 530 PM TODAY.

&&

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Koochiching

When
January 2, 9:00 PM CST to January 3, 1:00 PM CST
Where
Koochiching forecast zone
Reported by
Trained Spotter
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Heavy Snow, Northern St. Louis

When
January 2, 9:00 PM CST to January 3, 1:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546866, 546867.